Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 186, NWS Amarillo, TX

August 27, 2005Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 27, 2005, 8:59 PM CDT for Oldham County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2005, 8:59 PM CDT (01:59 UTC)
Expired
Aug 27, 2005, 9:51 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:18 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 4:18 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SAT AUG 27 2005

.DISCUSSION...
PANHANDLES PRIMED FOR ANOTHER ACTIVE EVENING AND EARLY MORNING. SURFACE
BOUNDARIES FORMED BY COLLAPSING THUNDERSTORMS ARE VISIBLE ON
RADAR...WITH ONE IN PARTICULAR MOVING SOUTHWEST ACROSS THE PANHANDLES
TOWARD AMARILLO. SHORT WAVE ENERGY ALSO EVIDENT IN SATELLITE IMAGERY
AND BASED OFF CONVECTION IN SOUTHEAST COLORADO. DEW POINTS WITHIN
THE PAST FEW HOURS WERE HOVERING NEAR 70 DEGREES IN THE EXTREME
NORTHEAST PANHANDLES WITH MID 50S TO 60S ACROSS THE REST OF THE CWA.
THIS MORNINGS SOUNDING DID SHOW DECENT LL DRYING IN THE DRY SLOT
REGION EVIDENT ON THE WV IMAGERY...BUT MOISTURE IS ABUNDANT IN THE
MID LEVELS AND SHOULD SEE CONTINUED MOISTURE ADVECTION FROM THE
NORTH. SO THE AREA SHOULD BE PLENTY JUICY TO SUPPORT THUNDERSTORMS.
HIGHEST INSTABILITY WILL ONCE AGAIN EXIST OVER THE CENTRAL TO EASTERN
PANHANDLES...SO THINKING STORMS SHOULD HAVE A GOOD CHANCE TO DEVELOP
ESPECIALLY ALONG THE WEAK COLD FRONT MOVING INTO THE NORTHEAST
PANHANDLES FROM KANSAS. STORMS ALREADY PUSHING TOWARD THE OKLAHOMA
PANHANDLE FROM SOUTHEAST COLORADO...SO THINKING THAT ACTIVITY WILL
HAVE NO TROUBLE PROGRESSING ACROSS THE CWA ESPECIALLY AS THE STORMS
MOVE INTO THE MORE MOIST AND UNSTABLE AIR. AM CONCERNED THAT A FEW
STORMS WILL REACH SEVERE LEVELS AS THEY DID LAST NIGHT WITH HAIL AND
WINDS THE PRIMARY THREAT...BUT EXPECTING MOST CAUSE FOR CONCERN TO BE
HEAVY RAIN. DID REVAMP POP AND WX GRIDS IN THE SHORT TERM TO SHOW
MORE CONFIDENCE IN THE WHEN AND WHERE OF THE STORMS...WITH HIGH POPS
FOR MOST OF THE CWA. TEMP AND WIND GRIDS LOOKED FINE FOR MOST OF THE
PACKAGE SO CHANGED LITTLE IN THESE AREA.

SIMILAR SYNOPTIC PATTERN IN PLACE FOR SUNDAY. MORE NORTHWEST FLOW
ALOFT WITH EMBEDDED SHORT WAVE ENERGY WILL BRING ANOTHER ROUND OF
CONVECTION TOMORROW AFTERNOON AND INTO MONDAY MORNING. UPPER TROUGH
THEN MOVES INTO THE PACIFIC NW AND SQUEEZES THE SOUTHWESTERN HIGH SO
THAT THE PANHANDLES ENDS UP IN A NORTH TO NORTHEAST FLOW REGIME.
SHOULD MEAN PRECIP CHANCES WILL BE LIMITED...SO LEFT THE DRIER
FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY. COLD FRONT THEN PROGGED
TO MOVE INTO THE NORTHWEST PANHANDLES WEDNESDAY AFTERNOON...BUT
MODELS A BIT UNSURE HOW TO HANDLE THE FRONT INTO THURSDAY. DGEX WANTS
TO STALL THE FRONT OVER THE CENTRAL PANHANDLES WHERE THE GFS LIMITS
THE PROGRESSION TO THE NORTHWEST ZONES AND QUICKLY WEAKENS THE FRONT
BY THURSDAY. COULD SEE SOME POST-FRONTAL PRECIP THURSDAY MORNING SO
INTRODUCED SLIGHT CHANCE POPS. OTHERWISE...NO CHANGES IN THE EXTENDED
GRIDS FOR NOW. MAINLY FOCUSED ON SHORT TERM PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  84  61  85 /  70  40  40  30
BEAVER OK                  63  89  63  87 /  70  20  20  20
BOISE CITY OK              60  87  57  88 /  50  30  20  20
BORGER TX                  64  86  62  86 /  70  40  30  30
BOYS RANCH TX              63  85  60  86 /  70  40  30  30
CANYON TX                  64  84  61  85 /  70  40  40  30
CLARENDON TX               65  85  64  85 /  70  40  40  30
DALHART TX                 60  86  59  88 /  50  30  30  30
GUYMON OK                  62  89  61  88 /  60  20  20  20
HEREFORD TX                63  84  60  87 /  70  40  40  40
LIPSCOMB TX                65  87  64  87 /  70  30  30  30
PAMPA TX                   64  85  63  85 /  70  40  30  30
SHAMROCK TX                67  87  66  87 /  70  40  30  30
WELLINGTON TX              67  88  66  87 /  70  40  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

08/14
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 7 hours 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 27 2005

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND
TONIGHT...HELPING TO INITIATE THUNDERSTORMS. A FEW STORMS COULD
BECOME SEVERE...RESULTING IN WIND GUSTS OF 60 MPH AND HAIL UP
TO THE SIZE OF NICKELS. A GREATER CONCERN WILL BE THE HEAVY RAIN
POTENTIAL GIVEN THE SLOW MOVEMENT OF THE STORMS AND MOIST SOILS
ACROSS PARTS OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY MORNING AS A
SERIES OF DISTURBANCES MOVE ACROSS THE REGION. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

NUNEZ

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.